Utah, 2012

Winter Storm and Flooding in Utah, January 18 to 20, 2012

January 18 to 20, 2012 · NWS SLC · 6 events in 6 counties and zones

Deep Pacific moisture, combined with embedded weather disturbances moving through the region in the middle of January, resulted in heavy and wet snowfall in the mountains and mountain valleys of northern Utah. Occasional heavy rain was observed in the northern Utah valleys.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Deep Pacific moisture, combined with embedded weather disturbances moving through the region in the middle of January, resulted in heavy and wet snowfall in the mountains and mountain valleys of northern Utah. Occasional heavy rain was observed in the northern Utah valleys. This rain, when combined with frozen ground and snowmelt, produced flooding in portions of Cache Valley and Ogden Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 18, 10:25 AM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Jan 18, 10:25 AM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1025 AM MST WED JAN 18 2012

.SYNOPSIS...THE MOIST WESTERLY FLOW ALOFT WILL USHER IN A SERIES
OF WEATHER DISTURBANCES ACROSS NORTHERN AND CENTRAL UTAH THROUGH
EARLY IN THE COMING WEEKEND. A COUPLE OF STRONGER SYSTEMS WILL
SPREAD PRECIPITATION TO SOUTHERN UTAH LATE IN THE WEEKEND.

&&

.DISCUSSION...THE LEADING EDGE OF WHAT WILL BE A MOIST WESTERLY
FLOW REGIME HAS REACHED THE NORTHERN GREAT BASIN/NORTHERN ROCKIES
THIS MORNING. BEGINNING TO SEE LIGHT SNOW DEVELOP ACROSS THE
NORTHERN WASATCH RANGE...LIKELY FROM LIFT GENERATED BY THE RAPIDLY
INCREASING LOW-LEVEL WARM ADVECTION ACROSS FAR NORTHERN UTAH. THIS
STRONG WARM ADVECTION WILL BECOME DEEPER AS IT SPREADS FURTHER
SOUTH THIS AFTERNOON THROUGH EARLY THIS EVENING. ANTICIPATING A
FAIRLY RAPID INCREASE IN INTENSITY/AREAL COVERAGE OF PRECIP THIS
AFTERNOON...WITH HEAVY SNOW LIKELY IN THE NORTHERN MOUNTAINS BY
MID-AFTERNOON. STILL HAVE MUCH UNCERTAINTY WITH PRECIP-TYPE IN THE
VALLEYS...SPECIFICALLY WHEN/WHERE/IF THE TRANSITION WILL OCCUR
TONIGHT/EARLY THURSDAY. WIDE TEMP/DEW POINT SPREADS THIS MORNING
WILL DRIVE TEMPS BELOW FREEZING AS PRECIP DEVELOPS TODAY. ALL
VALLEY LOCATIONS WILL BEGIN AS SNOW. THE LATEST MODEL SOUNDINGS
FOR THE SLC AREA SHOW WET BULB ZERO VALUES INCREASING EARLY THIS
EVENING...WITH PRECIP-TYPES TRENDING TOWARDS RAIN OR RAIN/SNOW
AROUND MID-EVENING. AREAS AROUND OGDEN AND POINTS NORTH ARE
MORE QUESTIONABLE...THOUGH THE MODEL SOUNDINGS ALSO TAKE THESE
AREAS TO A SIMILAR RAIN OR RAIN/SNOW PRECIP-TYPE DURING THE
EVENING. SOMEWHAT INCLINED AT THIS POINT TO HOLD SNOW IN THE
FORECAST AT LEAST OVERNIGHT FOR AREAS NORTH OF OGDEN...WITH THE
HEAVIEST ACCUMULATING SNOWS CLOSE TO THE IDAHO BORDER REGION.
WILL LEAVE ALL WINTER WARNINGS/ADVISORIES ALONE FOR NOW...THOUGH
NOT THAT CONFIDENT THAT SALT LAKE/TOOELE VALLEYS WILL SEE ALL THAT
MUCH SNOW AT THIS TIME.

NOW THAT WE ARE ENTERING THIS LONG TERM EVENT...THE MODELS ARE
BEGINNING TO DEVELOP DISTINCT...ALBEIT SHORT BREAKS BETWEEN THE
VARIOUS SHORTWAVES MOVING THROUGH THE AREA. THE FAST FLOW DRIVING
THESE FEATURES STILL MAKES TIMING A DIFFICULT ISSUES...SO WILL
KEEP THE HIGH POPS UP NORTH AND IN THE MOUNTAINS GOING THROUGH
THE COMING WEEKEND.

THE MODELS CONTINUE TO SHOW LOWERING HEIGHTS ACROSS UTAH THIS
WEEKEND. THIS SOUTHWARD DRIFT OF THE CORE WESTERLIES WILL RESULT
IN STRONGER DYNAMIC LIFT AND MORE COLD ALOFT WORKING INTO
NORTHERN/CENTRAL UTAH. INCREASED BAROCLINICITY WILL ALSO ALLOW
SHORTWAVES TO STRENGTHEN A BIT AND AFFECT SOUTHERN UTAH BY LATE IN
THE WEEKEND.

CURRENT FORECAST PACKAGE IN GOOD SHAPE AT THIS POINT...NO UPDATES
PLANNED.

&&

.AVIATION...SOUTH-SOUTHWEST WINDS WILL PREVAIL AT THE SLC TERMINAL
TODAY. THESE WINDS WILL BECOME GUSTY BETWEEN 19Z AND 20Z THIS
AFTERNOON. CEILINGS WILL CONTINUE ON A LOWERING TREND...DROPPING
BELOW 6000FT BETWEEN 18Z AND 19Z...THEN BELOW 3000FT AROUND 20Z.
SNOW SHOWERS WILL BEGIN AROUND 19Z...AND BECOME HEAVIER LATE THIS
AFTERNOON THROUGH EARLY THIS EVENING. THERE IS STILL UNCERTAINTY
AS TO WHEN/IF SNOW WILL TURN TO RAIN...BUT CURRENTLY THE BEST
ESTIMATE IS AROUND 03Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 3 PM MST FRIDAY FOR UTZ007>010.

     WINTER STORM WARNING UNTIL 5 PM MST THURSDAY FOR
     UTZ001-002-005-006.

     WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 4 AM MST
     THURSDAY FOR UTZ003-004.

     HIGH WIND WATCH FROM 4 PM MST THIS AFTERNOON THROUGH LATE
     TONIGHT FOR UTZ011-012.

WY...WINTER STORM WARNING UNTIL 5 PM MST THURSDAY FOR WYZ021.

&&

PUBLIC...CONGER
AVIATION...HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jan 18, 6:07 AM MST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
607 AM MST WED JAN 18 2012

UTZ001>016-019>021-517-518-WYZ021-191330-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
607 AM MST WED JAN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG WESTERLY FLOW DEVELOPING TODAY WILL PERSIST THROUGH THE
WEEKEND. MOISTURE WILL INCREASE ACROSS THE NORTHERN OUTLOOK AREA
AND BRING SIGNIFICANT MOUNTAIN SNOWFALL TODAY AND TONIGHT.
SIGNIFICANT SNOW ACCUMULATION IS ALSO POSSIBLE IN THE NORTHERN
VALLEYS BEFORE SNOW GRADUALLY CHANGES TO RAIN OVERNIGHT. IN
ADDITION...STRONG WINDS ALONG RIDGELINES AND EXPOSED VALLEY
LOCATIONS ACROSS NORTHERN UTAH WILL RESULT IN SIGNIFICANT BLOWING
AND DRIFTING OF SNOW AND REDUCED VISIBILITIES. REFER TO THE LATEST
WINTER WEATHER PRODUCTS FOR MORE INFORMATION.

STRONG WEST WINDS MAY ALSO DEVELOP LATE THIS AFTERNOON THROUGH
TONIGHT ACROSS THE UINTA BASIN AND CASTLE COUNTRY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PRECIPITATION WILL CONTINUE...LOCALLY HEAVY AT TIMES...ACROSS
NORTHERN UTAH THROUGH FRIDAY. MODERATING TEMPERATURES WOULD CHANGE
MOST VALLEY PRECIPITATION TO RAIN BY THURSDAY. THE SOUTHERN
OUTLOOK AREA IS FORECAST TO REMAIN MOSTLY DRY AND MILD THROUGH
THIS PERIOD.

AFTER A BRIEF BREAK LATE FRIDAY...ANOTHER STORM SYSTEM WILL MOVE
ACROSS THE AREA SATURDAY. THIS SYSTEM HAS THE POTENTIAL TO SPREAD
PRECIPITATION INTO SOUTHERN UTAH. ANOTHER COLDER STORM IS SET TO
ARRIVE ON MONDAY BEFORE A DRIER AND MORE STABLE AIRMASS FINALLY
SPREADS BACK INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 2 flood. Local standard time, as filed.

Winter Storm, Wasatch Mountain Valleys

When
January 18, 3:00 PM MST to January 20, 3:00 PM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
Trained Spotter

Eden received 11 inches of new snow, while Liberty received 10 inches of snow. The bulk of this snow occurred during the afternoon and evening of January 18th, with periods of snow or a mix of rain and snow occurring periodically through the 19th and 20th.

Winter Storm, Wasatch Mountains I-80 North

When
January 18, 3:00 PM MST to January 20, 3:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Storm total snowfall across the northern Wasatch Mountains included 30 inches at Powder Mountain and 22 inches at the mid-bowl of Snowbasin Resort Company.

Winter Storm, Wasatch Mountains South of I-80

When
January 18, 3:00 PM MST to January 20, 3:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Storm total snowfall included 19 inches at Alta Ski Lifts, 18 inches at the crest of Brighton Resort, and 16 inches at Snowbird Ski and Summer Resort.

Winter Storm, Western Uinta Mountains

When
January 18, 6:00 PM MST to January 20, 11:00 AM MST
Where
Western Uinta Mountains forecast zone
Reported by
RAWS

The Chepeta RAWS recorded a maximum wind gust of 80 mph. Meanwhile, the Beaver Divide SNOTEL received 1.40 inches of liquid equivalent precipitation, or approximately 14 inches of new snow.

Flood, Cache

When
January 19, 6:00 AM MST to January 20, 6:00 AM MST
Where
Cache County, 2.28 mi W of Mendon to 2.96 mi E of Mendon
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
41.719, -112.024

Heavy rainfall in the Cache Valley, combined with frozen ground and snowmelt, produced flooding in portions of Mendon and Wellsville. Culverts in those areas quickly became clogged with debris, and several homes reported basement flooding. State Route 23 was also closed for a period of time due to water flowing across the road.

Flood, Weber

When
January 19, 8:00 AM MST to January 20, 8:00 AM MST
Where
Weber County, 1.04 mi S of Liberty to 1.4 mi NNW of Liberty
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
41.315, -111.868

Heavy rainfall on frozen ground, combined with some snowmelt, led to the flooding of some residential basements in Liberty, Utah. This flooding was eventually mitigated with pumps and sandbags.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360374, 360375, 360376, 360377, 363360, 363361.